Washington, 2015

Heavy Snow in Washington, December 21 to 22, 2015

December 21 to 22, 2015 · NWS OTX · 14 events in 5 counties and zones

A weather disturbance went through Eastern Washington and produced heavy snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weather disturbance went through Eastern Washington and produced heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 21, 2:27 AM PST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 21, 2:27 AM PST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
227 AM PST MON DEC 21 2015

.SYNOPSIS...
Today through Tuesday will feature several rounds of accumulating
snow. Snow today and Tuesday has the potential to be locally
heavy. Blowing and drifting snow will be a possibility Tuesday
night and Wednesday with stronger winds across the Palouse. Snow
shower chances will linger through the end of the week, with much
colder temperatures.

&&

.DISCUSSION...

...ANOTHER STRONG WINTER STORM WILL BRING MODERATE TO HEAVY SNOW
TO THE REGION TODAY AND TONIGHT...

Today through Tuesday...Water vapor imagery shows a robust low
pressure system moving through 130W early this morning with the
surface low taking aim at the Columbia Bar between 15-18z. The 00z
models are handling the placement and strength of the low a lot
better now. With the exception of the GFS the models want to bring
the surface low from near the Columbia bar northeast to near Moses
Lake near 00z then through the Spokane-Coeur D'Alene area around
03z and off into Western Montana around 09z. The GFS still still
wants to bring the surface low through the region further south,
but even the GFS is taking a more northerly track. This forecast
leans away from the GFS solution. The forecast for the most part
is still on track with the heaviest accumulations of snow with the
surface low. Up-sloping winds into the lower east slopes should
give that area an extended period of moderate to heavy snow. The
only major changes were to increase snow levels and temperatures
this afternoon for my southeast zones...The Blues, Camas Prairie,
and portions of the Palouse and lower basin. With the surface low
tracking further north warm air advection should get pushed a
little further north and east than expected. That will be short
lived maybe 3-4 hours before much cooler air gets wrapped back
into the region around the surface low and drives the temperatures
back down again by early this evening. This will make a difference
in snow accumulations for the lower basin and as far north and
east as the Pullman-Moscow area, but not by a lot. Otherwise the
snow amounts look pretty good. The following cold front will bring
drying from the west after 06a with the focus of the precipitation
then shifting to the cross cascades flow and for the Panhandle
mountains Monday night. Numerous winter highlights have been
hoisted and these look good and will be continued.

Next we look at winds across the region. 850mb winds on the south
side of the low increase to between 45-55kts around 01-02z
depending on just what model guidance is used. Soundings across
that area show at least some of this wind will get mixed down to
the surface. A wind advisory was issued for zone 32...the lower
elevations of Garfield and Asotin counties. For the Palouse and
the eastern basin winter highlights are already out, and so to
avoid confusion we will hit the winds in these highlights and not
put out an additional wind advisory. Tobin

...MORE SNOW FOR THE REGION AND BLOWING SNOW POSSIBLE OVER
PORTIONS OF THE REGION TUESDAY NIGHT INTO WEDNESDAY...

Tuesday and Wednesday: A strong and active Polar Jet Stream
across the northern Pacific will deliver another shortwave
disturbance Tuesday night. The upper level dynamics with this
system will not be as favorable as with the system set to move in
on Monday. Nevertheless, there will be enough forcing aloft to
spin up a low pressure system at surface off of western BC Monday
night that will track toward the Northwest through Tuesday. Models
show the low tracking right across the state of WA, but vary a bit
from the southern portion of the state to the northern portion of
the state. Previous runs off the GFS, ECMWF and NAm showed the low
tracking more along the border of BC, but the 00Z guidance has
come in with the low tracking more across the central portion of
the state. The Canadian is more of an outlier with the low
tracking the low more across the southern portion of WA and will
be ignored.

The forecast will has been nudged with a further southern track
more in line with the newer GFS and NAM guidance and also has been
nudged a little slower. The slower timing will have much of the
snow falling Tuesday night. Since the low will not be as strong
as Monday's event, total accumulations are not expected to pile up
nearly as much with this storm. With that said, the snow consistency
will be drier than Monday's system with higher snow ratios. This
will compensate somewhat for the lighter moisture amounts, especially
in the Central Panhandle Mountains. Westerly flow will result in
the highest precipitation amounts across the ID Panhandle.
Combined with snow ratios between 15/1 and 20/1, I do think that
the Panhandle will see a good chance for more heavy snow. The
Cascade crest will also see a good chance for heavy snowfall, but
the rest of eastern WA is expected to see light to moderate snow
accumulations.

Winds are expected to be breezy down across the basin and into the
Palouse Tuesday night. Sustained winds of 10-20 mph and gusts to
between 25-35 mph will be possible. Blowing snow will be a concern
with drier lighter snow expected with this system. Temperatures
are also expected to remain below freezing along the Highway 195
and 95 corridor to Spokane and Coeur d'Alene. This may result in
drifting snow across these areas and also may result in reduced
visibility.

Wednesday night through Christmas: High pressure will begin to
build in over the eastern Pacific. This will result in a
weakening of the Polar Jet Stream off the west coast and orient it
more meridionally with the storm track directed toward California
by Christmas Eve. Much of the energy will then be diverted south
of the region and chances for precip will largely be dependent on
orographics by this time. Low to mid level flow will be westerly
to northwesterly with precip chances being favored over the
Central Panhandle Mtns and Camas Prairie. Cold temperatures and
unstable conditions will result in the possibility for high snow
ratios.

Friday night and Saturday: The ridge of high pressure over the
eastern Pacific will push in over the region. There is too much
uncertainty to know how dominant this ridge will be. Models
generally show some energy possible pushing into the Cascades and
across the northern mountains. Snow levels will begin to rise
through this time as the flow backs from the northwest to out of
the southwest. /SVH

&&

.AVIATION...

06z TAFS: A significant storm tracks through on Monday bringing
moderate to heavy snow. The heaviest snow accumulations of 4-8
inches are expected at KEAT/KGEG/KSFF/KCOE. Rapid accumulations of
1-2 inches per hour is possible in these areas during the period
of most intense snowfall. The one exception to this is KLWS where
downslope flow off the mountains will result in milder temps with
occasional -RA with VFR conditions expected. A low pressure system
tracking through will produce strong gusty winds for KPUW near 02z
with gusts 40-45 kts possible. The boundary layer will remain
saturated tonight resulting in an abundance of stratus with
IFR/MVFR conditions except KLWS/KEAT where downslope flow off area
mountains will lead to VFR conditions. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  25  31  24  31  19 / 100 100  20  90  70  40
Coeur d'Alene  33  28  33  26  31  23 / 100 100  30  90  80  60
Pullman        35  30  33  27  32  21 / 100 100  30  90  70  60
Lewiston       40  34  38  31  37  25 /  90  80  50  60  50  50
Colville       31  24  30  24  30  19 /  90  60  10  90  60  40
Sandpoint      32  27  30  24  29  23 /  90  90  40  80  80  60
Kellogg        32  28  31  23  29  22 /  90 100  70  90  90  80
Moses Lake     35  24  34  26  34  21 / 100  60  20  50  20  20
Wenatchee      30  26  35  27  33  19 / 100  80  20  60  10  20
Omak           31  25  31  24  29  16 / 100  60  10  70  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 7 AM this morning to 4 AM PST Tuesday
     for Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Northern Panhandle.

     Winter Weather Advisory until 4 AM PST early this morning for
     Central Panhandle Mountains.

WA...Winter Storm Warning until 10 PM PST this evening for East
     Slopes Northern Cascades-Okanogan Highlands-Okanogan Valley-
     Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory until 4 AM PST Tuesday for Northeast
     Blue Mountains.

     Winter Storm Warning from 7 AM this morning to 4 AM PST Tuesday
     for Northeast Mountains-Spokane Area-Washington Palouse.

     Wind Advisory from 2 PM this afternoon to 11 PM PST this evening
     for Lower Garfield and Asotin Counties.

     Winter Weather Advisory until 10 PM PST this evening for Moses
     Lake Area-Upper Columbia Basin.

&&
Hazardous weather outlook, Dec 20, 6:55 AM PST, 21 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
655 AM PST SUN DEC 20 2015

IDZ001>004-026-027-WAZ031>038-041>044-211500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
655 AM PST SUN DEC 20 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snow accumulations will occur today.
Accumulating snow will begin early this morning along the East
Slopes of the Cascades and spread eastward through the day. The
most significant accumulations in far eastern Washington and north
Idaho will occur this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

More snow will occur Monday and Tuesday. A strong and fast moving
storm on Monday will have the potential to produce a swath of
heavy snow along and just north of the I-90 corridor. Additional
light to moderate snow on Tuesday may be followed by gusty winds
Tuesday night into Wednesday. Blowing and drifting snow may become
a concern over the Palouse...Upper Columbia Basin...and West
Plains Tuesday night and Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Wenatchee Area

When
December 21, 4:00 AM PST to December 22, 7:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A trained spotter reported 5.8 inches 2 miles west northwest of Wenatchee, WA.

Heavy Snow, Wenatchee Area

When
December 21, 4:00 AM PST to December 22, 7:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A trained spotter reported 8.5 inches of snow 3 miles southeast of Wenatchee, WA.

Heavy Snow, Wenatchee Area

When
December 21, 4:00 AM PST to December 22, 7:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A trained spotter reported 5.6 inches of snow 2 miles south southeast of East Wenatchee, WA.

Heavy Snow, Wenatchee Area

When
December 21, 4:00 AM PST to December 22, 7:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A trained spotter reported 6 inches of snow 2 miles west southwest of Malaga, WA.

Heavy Snow, Waterville Plateau

When
December 21, 4:00 AM PST to December 22, 7:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

A trained spotter reported 5 inches of snow in Mansfield, WA.

Heavy Snow, Spokane Area

When
December 21, 4:00 AM PST to December 22, 7:00 AM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The National weather service in Spokane, WA reported 5.6 inches of snow.

Heavy Snow, Northeast Mountains

When
December 21, 7:00 AM PST to December 22, 5:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A trained spotter reported 8.8 inches of snow 3 miles southwest of Clayton, WA.

Heavy Snow, Northeast Mountains

When
December 21, 7:00 AM PST to December 22, 5:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A trained spotter reported 10 inches of snow 6 miles northeast of Elk, Idaho.

Heavy Snow, East Slopes Northern Cascades

When
December 21, 7:00 AM PST to December 22, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter reported 8.3 inches of snow 1 mile northwest of Plain, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 21, 7:00 AM PST to December 22, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A Coop observer reported 4.8 inches of snow in Chelan, WA.

Heavy Snow, Northeast Mountains

When
December 21, 7:00 AM PST to December 22, 5:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A trained spotter reported 6 inches of snow 3 miles north northeast of Loon Lake, WA.

Heavy Snow, Northeast Mountains

When
December 21, 7:00 AM PST to December 22, 5:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A trained spotter reported 7.4 inches of snow 6 miles west of Newport, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 21, 7:00 AM PST to December 22, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter reported 6 inches of snow 2 miles east northeast of Leavenworth, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 21, 7:00 AM PST to December 22, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter reported 9.5 inches of snow 2 miles south southwest of Leavenworth, WA.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605833, 605834, 605835, 605836, 605838, 605839, 605829, 605830, 605832, 605837, 605840, 605841, 605865, 605866.